vitamin B12 supplement, vitamin deficiency

As we grow older, our mental lapses bother us more and more. Could losing the car keys be the first sign of Alzheimer’s disease? Is forgetting the PIN for the ATM an early warning flag for dementia? One reader with such worries found that a vitamin deficiency led to forgetfulness, confusion and concern.

What Vitamin Deficiency Affects Brain Function?

Q. I am 65 and recently thought I was getting dementia. It never occurred to me I could be suffering from a vitamin deficiency.

If it hadn’t been for a relative who is a hospital lab director, lord knows what would have happened. My short-term memory was bad (I couldn’t remember whether I had just brushed my teeth without feeling my toothbrush), and I had a moment of confusion that terrified me: I couldn’t understand the numbers on my digital clock one night.

My balance had deteriorated so that I was unsteady if I closed my eyes to keep the shampoo out of them in the shower. This made no sense to me, as I am a ballroom dancer.

My relative explained that people over 50 sometimes have difficulty absorbing vitamin B12 through the gut. Finally, she suggested a sublingual tablet that goes directly into the bloodstream. I got some at the drugstore and within only a few days my mental confusion and other symptoms started to go away.

It’s been several months and I feel like myself again. Vitamin B12 deficiency is greatly under-diagnosed, especially in older persons.

Older People May Lack Vitamin B12:

A. You’re right that vitamin B12 (cobalamin) deficiency is more common among older people. In addition, it can cause neurological difficulties (Kumar, Handbook of Clinical Neurology, 2014). Sadly, doctors may not always suspect a vitamin deficiency as the cause of cognitive problems. As a result, people concerned about dementia should always be tested to see if they might have low levels of this critical vitamin.

Doctors used to treat patients for vitamin B12 deficiency with monthly injections. More recently, studies have shown that high-dose vitamin B12 pills or sublingual tablets are also effective (Ankar & Bhimji, StatPearls, June 20, 2017).

Others Who May Suffer from a Vitamin Deficiency:

In addition to the elderly, people who have had bariatric surgery to lose weight are susceptible to vitamin deficiency, including cobalamin deficiency (Via & Mechanick, Current Obesity Reports, online July 17, 2017). Those taking the diabetes drug metformin or PPI acid-suppressing medications may also become depleted. Consequently, if you take one of these drugs, you should ask your doctor for periodic monitoring (Kancherla et al, Journal of the American Geriatrics Society, May 2017).

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Nan
    Thanks
    Reply

    I found out that our primary physician doesn’t make hospital calls. What? Change primary care docs fast. Medicine should be his/her concern in hospital not just in “the office.” We had a really awful hospital stay.

  2. Fran
    Reply

    I found that my body would not convert cyanocobalamin to methylcobalamin. My understanding is that Methyl is what our body uses. It’s just that most people’s bodies do convert. That is probably why doctors never mess with methyl. Methyl may only come from a compounding pharmacy. I wish I knew if a body can get too much B12. My doctor told me to quit using it as mine went off the scale upward. I thought all the B vitamins were water soluable and it would be impossible to get too much. I did what my doctor said, and quit. It is all so confusing. I would love to hear other opinions, especially those of People’s Pharmacy.

  3. Jean
    Reply

    I’m 90 and take many vitamins and no meds. One time I heard a doctor, possibly on the People’s Pharmacy, expounding on the benefits of B-12, so I was popping sublingual B-12 every time I felt a little tired. One day I became dizzy, and the doctor did a blood test. My B-12 was way off the charts. It seems that too much B-12 can cause you to lose potassium, and that was my problem. Just shows that too much of a good thing can be dangerous. I seem to have a tendency to do this. I still take B-12, but in moderation.

  4. Karen PharmD
    St Paul, MN
    Reply

    Wondering whether the 65 yr old letter writer had their B-12 level checked and what the lab director thinks of the “normal” ranges listed on the test results? Even though my lab values are normal, I also benefit from a supplement.

  5. katie
    Midwest
    Reply

    My middle-school-age grandson had an ongoing fairly severe headache for a number of months. His schoolwork and social life plummeted. They tried everything and went to numerous doctors and he was eventually put on oxycodone. We were not happy with this, but at least he could function and not be in constant pain. Finally a neurologist measured his vitamin D level and it was extremely low. Once he was put on vitamin D, the headaches disappeared. This is a kid who spent a lot of time outdoors, not always wearing sunblock. For some, that mechanism doesn’t work. I know it’s not related to B-12, but is an example of how numerous doctors overlooked checking vitamin levels.

  6. J Helms
    FL
    Reply

    No suggestions of foods to consume with vitamin B-12?
    My list: Nori, seaweed, shellfish, sardines, trout, wild caught salmon, grass fed beef, grass fed beef liver, free range or organic eggs, feta cheese, cottage cheese, nutritional yeast.
    Eating would be more pleasurable than taking a pill, I would assume?
    Thank you for reading.
    Kind regards,
    J. Helms

  7. Loyd
    Indianapolis, IN
    Reply

    I used to take many herbs and vitamins. They were very expensive.. but, being a smoker and an alcoholic, I knew I needed to take care of myself as much as possible; especially since I am a multi-tour combat Vietnam Vet who suffers PTSD and was exposed to Agent Orange (Dioxin) poisoning. The alcohol and tobacco addictions were also due to wartime traumata, as well. I avoided the VA for many years; but eventually, after my first heart attack, I found that VA was my only option.

    Of course, they loaded me up with many many PILLS. Heart medications (and stents), blood-thinners, water pills, “statin” drugs, high blood-pressure pills, thyroid, pills for reflux, Metformin, insulin, inhalers for COPD and allergy pills … then, the myriad assortments of depression, anxiety and sleep medications for mental problems!

    The doctors told me that I should discontinue all vitamins and herbs because they “interfere” with the drugs.. and they were “a waste of money”. I did discontinue them; as they increased in popularity, they were increasing in cost to a point I could not afford them! I did stop drinking with help from AA; and I am still fighting the battle against tobacco.. trying to give it up.

    These chemical-based drugs pushed to VA by “Big Pharma” did save my life; but, the side-effects (and possibly, interactions) caused havoc in my daily living. Omeprazole, probably caused the crippling R. Arthritis in my hands and a form of rash related to the arthritis on my scalp; 12 years of diarrhea due to Metformin use and God only knows what the Statin drugs have caused.

    Recently, I was diagnosed with “anemia” due to 4 pints of blood-loss resulting in lowered iron stores and hemoglobin… by an outside doctor. I had been complaining of extreme weakness for over a year at VA. The VA took the SAME blood-tests as the outside doctor. He found it on my first visit… they were looking for an allergy to gluten or dairy… for a YEAR! RX: an iron supplement x 60 days! It is cheap and effective! I’m just so curious if there might be more effective treatments for MANY of these ailments in the forms of herbs, diet and vitamin therapies?

    Just because VA is “cheaper health care” doesn’t mean it is “better”, or even “equal to” an old-style doctor with common sense! Rather than being critical, he told me that taking Milk Thistle for all those years probably cured my Hepatitis that I had when returning from the war in 1972. I am now looking for a more holistic approach to treatment, although I “know” I will need “some” of the “Big Pharma Meds” (Moderation in all things?)

  8. Jacqueline K
    Pennsylvania
    Reply

    I stopped using table sugar 6 months ago. Too my surprise I lost 30 pounds and my puffy stomach went down. I substitute Agave and honey to sweeten my tea.

  9. Mike
    Reply

    How much is “high dose”? I’m sure it varies by person, but there must be a typical level of need. Can a deficiency be determined by a blood test?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.